Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 95, NWS Lincoln, IL

May 24, 20244 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 2024, 8:40 AM CDT for 4 counties in Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2024, 8:40 AM CDT (13:40 UTC)
Expired
May 24, 2024, 9:45 AM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Knox County, IL, Marshall County, IL, Peoria County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:07 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS53 KILX 241340
SVRILX
ILC095-123-143-175-241445-
/O.NEW.KILX.SV.W.0095.240524T1340Z-240524T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
840 AM CDT Fri May 24 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Marshall County in central Illinois...
  Stark County in north central Illinois...
  Northern Knox County in west central Illinois...
  Northern Peoria County in central Illinois...

* Until 945 AM CDT.

* At 840 AM CDT, a severe thunderstorm was located over Oneida, or 13
  miles northeast of Galesburg, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Victoria around 845 AM CDT.
  La Fayette around 850 AM CDT.
  Toulon around 855 AM CDT.

Other locations in the path of this severe thunderstorm include
Wyoming, Castleton, Camp Grove, Sparland and Lacon.

This includes Interstate 74 between mile markers 49 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8934 4084 8953 4087 9035 4115 9025
      4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 1340Z 271DEG 39KT 4108 9019 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
3 follow-up statements
698 
WWUS53 KILX 241409
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
909 AM CDT Fri May 24 2024

ILC143-241418-
/O.CAN.KILX.SV.W.0095.000000T0000Z-240524T1445Z/
Peoria-
909 AM CDT Fri May 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PEORIA COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central, north central and west central Illinois.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8934 4097 8943 4097 9018 4115 9012
      4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 1408Z 270DEG 27KT 4112 8988 

$$

ILC095-123-175-241445-
/O.CON.KILX.SV.W.0095.000000T0000Z-240524T1445Z/
Marshall-Stark-Knox-
909 AM CDT Fri May 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR WESTERN MARSHALL...STARK AND NORTHEASTERN KNOX COUNTIES...

At 908 AM CDT, a severe thunderstorm was located over Toulon, moving
east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Wyoming around 915 AM CDT.
  Castleton around 920 AM CDT.
  Bradford and Camp Grove around 930 AM CDT.
  Henry around 955 AM CDT.

Other locations impacted by this severe thunderstorm include West
Jersey, Lawn Ridge, Marshall-Putnam County Fairgrounds, Duncan,
Hopewell, and Marshall County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8934 4097 8943 4097 9018 4115 9012
      4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 1408Z 270DEG 27KT 4112 8988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
954 
WWUS53 KILX 241430
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
930 AM CDT Fri May 24 2024

ILC095-241439-
/O.CAN.KILX.SV.W.0095.000000T0000Z-240524T1445Z/
Knox-
930 AM CDT Fri May 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central and north central Illinois.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8934 4097 8943 4097 8996 4115 8987
      4123 8986 4124 8964
TIME...MOT...LOC 1429Z 270DEG 30KT 4115 8969 

$$

ILC123-175-241445-
/O.CON.KILX.SV.W.0095.000000T0000Z-240524T1445Z/
Marshall-Stark-
930 AM CDT Fri May 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR WESTERN MARSHALL AND STARK COUNTIES...

At 929 AM CDT, a severe thunderstorm was located over Castleton, or 7
miles northeast of Wyoming, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Bradford around 935 AM CDT.
  Henry around 950 AM CDT.

Other locations impacted by this severe thunderstorm include West
Jersey, Lawn Ridge, Marshall-Putnam County Fairgrounds, Duncan,
Hopewell, and Marshall County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8934 4097 8943 4097 8996 4115 8987
      4123 8986 4124 8964
TIME...MOT...LOC 1429Z 270DEG 30KT 4115 8969 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

25
931 
WWUS53 KILX 241443
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
943 AM CDT Fri May 24 2024

ILC123-175-241453-
/O.EXP.KILX.SV.W.0095.000000T0000Z-240524T1445Z/
Marshall-Stark-
943 AM CDT Fri May 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARSHALL AND STARK
COUNTIES WILL EXPIRE AT 945 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central and north central Illinois.

&&

LAT...LON 4115 8964 4115 8933 4112 8933 4111 8936
      4110 8934 4097 8943 4097 8996 4115 8987
      4123 8986 4124 8964
TIME...MOT...LOC 1443Z 271DEG 39KT 4115 8951 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:03 AM CDT, 2 hours 37 minutes earlier. Its key messages:

  • A couple rounds of showers and storms are possible today including a decaying line of storms this morning and redevelopment of strong to severe storms this afternoon and evening ahead of a cold front.
  • Showers and thunderstorms are expected (90 percent chance) Sunday, some of which (15-30 percent) could be severe with all hazards in play.
Area forecast discussion, May 24, 6:03 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
603 AM CDT Fri May 24 2024

.KEY MESSAGES...

- A couple rounds of showers and storms are possible today
  including a decaying line of storms this morning and
  redevelopment of strong to severe storms this afternoon and
  evening ahead of a cold front.

- Showers and thunderstorms are expected (90 percent chance)
  Sunday, some of which (15-30 percent) could be severe with all
  hazards in play.

&&

.DISCUSSION...
Issued at 236 AM CDT Fri May 24 2024

Early this morning, an occluded area of low pressure is centered
over South Dakota while a cold front is in place across potions of
Nebraska and Kansas. An MCS is ongoing along the cold front and
is expected to track east across Iowa early this morning before
shifting into Illinois mid to late this morning. Guidance is mixed
on how well this line will stay together, but there is at least a
chance for showers and storms to move across central Illinois mid
to late this morning in a decaying state. Depending on how
quickly we clear out from any morning convection, some models
indicate that moderately strong instability will redevelop this
afternoon as dew points near 70 degrees advect across central
Illinois contributing to MLCAPE values of around 2000 J/kg.
Forecast soundings show steep low/mid level lapse rates with no
appreciable capping in place. Storms should be able to redevelop
this afternoon on remnant outflow boundaries, or this evening as
the synoptic cold front begins to move across the area. In
general, deep layer shear is a bit marginal today, around 25-30
kt, but does become more favorable with values around 30-35 kt as
the cold front approaches this evening.

High pressure will build across central Illinois behind the
departing cold front Saturday. At least a brief respite from the
humidity is expected as dew points mix into the 40s Saturday
afternoon under sunny skies.

Sunday, low pressure is progged to lift from near Kansas City
early in the morning to the western Great Lakes late in the
evening. A broad warm sector will be in place across much of the
Midwest. Central Illinois is expected to see temps in the upper
70s to lower 80s while dew points will be unseasonably high near
70 degrees. This combination of heat and humidity will contribute
to strong instability Sunday afternoon with MLCAPE values around
3000 J/kg. Despite the somewhat loosely organized surface low, a
negatively tilted shortwave trough and coupled upper jet will
result in strong forcing for ascent across central Illinois
Sunday. In addition, deep layer shear will be strong, 40 to 50
kts. Overall, kinematics and thermodynamics appear very favorable
for severe weather somewhere in the region. The main question mark
revolves around the evolution of early day convection which will
be working across the mid Mississippi Valley Sunday morning on a
veering LLJ initially focused over the mid Missouri Valley
Saturday night. Outflow from these storms and convective debris
adds some uncertainty in the details, but the day bears close
watching for severe weather both along the warm front earlier in
the day, and along the trailing cold front later in the day.
Forecast soundings (NAM/SREF) Sunday show long, cyclonically
curved hodographs along with very steep (>8.5-9.0 C/km) mid level
lapse rates supportive of supercells and large hail. 0-1 km bulk
shear of 15-25 kt and high SRH (>200 m2/s2) are supportive of
supercell tornadoes. Storms should become linear with time with
wind then becoming the primary hazard.

Low pressure will lift to the Canadian Maritimes early next week
while high pressure builds across the Great Plains. NW flow will
prevail across central Illinois. Cold advection will drive steep
low/mid level lapse rates and couldn't rule out some scattered
showers/isolated storms, diurnally favored, in response to low
amplitude shortwaves digging across the region in the NW flow.
Temperatures will run a bit cooler through the first half of next
week with highs only in the lower to mid 70s and overnight lows in
the lower 50s.

Deubelbeiss

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 602 AM CDT Fri May 24 2024

Early this morning, some low stratus and patchy fog has developed
across portions of east central and is spreading west. IFR/LIFR
conditions will be possible this morning mainly east of I-55,
then conditions should return to VFR by mid morning. A cold front
will move across central Illinois later today and tonight. South
winds ahead of the front will gradually veer to the west then
northwest behind the front. A couple rounds of shower and storms
are possible ahead or along the cold front.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 24, 5:59 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
559 AM CDT Fri May 24 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
559 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

There is a chance for storms this morning, then additional chances
this afternoon and evening. Some of the storms this morning north of
a Lewistown to Bloomington line could be severe with damaging wind
gusts the primary concern. Strong to severe storms are possible again
areawide this afternoon and evening and will be capable of damaging
wind gusts, large hail, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is an enhanced risk (level 3 of 5) for severe thunderstorms
Sunday across central Illinois. All hazards are possible including
damaging wind gusts, large hail, tornadoes, and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning through this evening.

Expected storm motion is toward the east or northeast around 40 to
50 mph.

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:48 AM CDTSevere Thunderstorm WarningILXKnox57 min
May 24, 12:56 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion34 min
May 24, 1:19 PM CDTFlash Flood WarningILXChampaign3 hr
May 24, 1:21 PM CDTSevere Thunderstorm WarningILXSangamon24 min
May 24, 1:56 PM CDTSevere Thunderstorm WarningILXVermilion49 min
May 24, 1:59 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon31 min
May 24, 2:27 PM CDTSevere Thunderstorm WarningILXScott63 min
May 24, 2:35 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Moultrie, Piatt43 min
May 24, 2:48 PM CDTFlash Flood WarningILXChampaign, Christian, Douglas, Macon, Moultrie, Piatt and 2 more3 hr
May 24, 2:52 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion53 min
May 24, 3:01 PM CDTSevere Thunderstorm WarningILXMorgan44 min
May 24, 3:54 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria36 min
May 24, 4:03 PM CDTSevere Thunderstorm WarningILXStark27 min
May 24, 4:13 PM CDTFlash Flood WarningILXMorgan, Scott4 hr
May 24, 4:26 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.